High Wind, Castro
- When
- May 19, 2:19 PM CST
- Where
- Castro forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
A strong upper level storm system approaching the area combined with strong surface winds to create severe wind gusts on the afternoon of the 19th. A Pacific cold front moved through the area early in the day bringing gusty westerly winds to the region.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong upper level storm system approaching the area combined with strong surface winds to create severe wind gusts on the afternoon of the 19th. A Pacific cold front moved through the area early in the day bringing gusty westerly winds to the region. The approaching upper level storm system brought strong lift overhead but moisture was limited to the mid-levels of the atmosphere. As a result, virga showers developed underneath a deeply mixed boundary layer. These virga showers combined with the already strong surface winds to create isolated severe wind gusts across the region. Additionally, a dust devil moved over the Texas Tech University West Texas mesonet site at O'Donnell (Lynn County) creating a severe wind gust.
High wind gusts from the Texas Tech University West Texas mesonet are listed below:
70 mph at O'Donnell (Lynn County),|68 mph at Muleshoe (Bailey County),|61 mph at Aiken (Hale County),|60 mph at Memphis (Hall County), and|59 mph at Dimmitt (Castro County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 19, 1:20 PM CST, 59 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lubbock TX 220 PM CDT Mon May 19 2025 ...New SHORT TERM, LONG TERM... .KEY MESSAGES... - Slightly cooler today and Tuesday. Some afternoon virga showers are possible today. - Warm and Dry through mid week. - Isolated afternoon/evening storms in eastern sections starting Thursday night. && .SHORT TERM... (This evening through Tuesday) Issued at 212 PM CDT Mon May 19 2025 Despite windy westerlies once again this afternoon, dewpoints were fairing much better than yesterday following a Pacific FROPA earlier this morning. This moisture combined with strong heating and an approaching mid-level cold pocket in the base of an upper trough will likely spur some shallow, high-based convection this afternoon into the early evening. Visible satellite at 1 PM shows the leading edge of this instability spiraling our way from eastern NM and is on track to overspread much of the forecast area in the coming hours. However, with cloud bases around 9000 feet and limited vertical depth it's not likely we'll see anything more than sprinkles before this activity wanes by sunset. By tonight, a northerly FROPA with a fair amount of CAA at its disposal will drop south on the heels of the departing upper trough. Pressure rises on the order of 5-7mb in 3 hours suggest a couple hours of gusty NNW winds before settling toward dawn. NBM temps were lowered 2-5 degrees in our NW counties where surface ridging will arrive first while allowing for greater radiational cooling. This ridge stays near us through Tuesday allowing for light winds and pleasant highs in the upper 70s and lower 80s under full sun. && .LONG TERM... (Tuesday night through next Sunday) Issued at 212 PM CDT Mon May 19 2025 Quiet conditions are expected through late week as upper flow remains nearly zonal. Upper ridging will being to develop just to our west Thursday just as a deep upper low over the Great Lake pushes a cold front southward into the region. Some storms will be possible across our eastern zones late Thursday as surface flow remains out of the east and weaknesses in the upper ridge move over the FA. The GFS is more bullish than the ECMWF with convective chances, and it will ultimately depend on any capping. Additional storms may be possible over the weekend as a sloshing dryline develops. The GFS is once again the most bullish with convective chances. Chances will likely be limited as the upper ridge axis will be directly overhead allowing isolated storms at best. The overhead upper ridge will result in temps in the mid to upper 90s Saturday and Sunday. A reprieve in hot and dry conditions continues to look possible early next week. Though models do differ in the overall upper pattern, they do agree on a cold front pushing into the region by late Sunday just as an upper disturbance moves eastward across the Desert Southwest. && .AVIATION... (18Z TAFS) Issued at 1236 PM CDT Mon May 19 2025 Continued VFR with gusty W winds tapering this evening, then switching to NNW after midnight with a FROPA. Could see locally strong wind gusts to 45 knots and BLDU with any spotty, high- based showers that spread out of NM later this afternoon. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...93 LONG TERM....51 AVIATION...93
Hazardous Weather Outlook National Weather Service Lubbock TX 1140 AM CDT Mon May 19 2025 TXZ021>044-201645- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1140 AM CDT Mon May 19 2025 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated mainly late afternoon or evening thunderstorms return to the forecast for eastern sections starting Thursday and continuing into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245849, 1245852, 1245851, 1246027, 1245850.